Louisiana, 2019

Damaging Wind in Louisiana, February 12, 2019

February 12, 2019 · NWS LIX · 1 event in 1 county or zone

A few strong to severe thunderstorms developed in advance of a cold front moving through southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A few strong to severe thunderstorms developed in advance of a cold front moving through southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 12, 7:35 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 12, 7:35 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
735 AM CST Tue Feb 12 2019

.SOUNDING DISCUSSION...

This morning's balloon launch was successful with no problems
encountered. This sounding launch was performed ahead of an
approaching QLCS from the west. With no showers/storms in the
proximity of the station, this sounding sampled the pre-storm
environment with no significant contamination noted. Comparing
the state of the atmosphere with the previous 12 hours identifies
continued deep-moist ascent across the area. This is well
illustrated with a noticeable rise in the subsidence inversion in
the low/mid troposphere (base inversion ascent of ~800m in 12
hours). Instability parameters were a bit supportive for stronger
thunderstorms this morning, with MLCAPE of 1010J/kg. Shear was
modest to slightly impressive, with 0-3KM SRH of 337m2/s2. Given
these parameter basics, some support for strong/severe storms
exist. However, it is interesting to note the existence of a
marine layer in the PBL (left notch of moisture/temperature
profile at the surface to about 800m AGL). This may likely support
the reason against the idea of organized severe weather along the
coastline this morning. HRRR soundings/Sim BR across the MS coast
wants to linearize this QLCS later this morning, with slightly
weaker storms than radar has been showing as the vertical wind
profile becomes more unidirectional with time. Having said all of
that, the chance for severe weather will remain low through the AM
hours across the MS coast, but cannot rule out gusty winds
25-35mph, especially across marine areas.

Once this line passes, left over stratiform rain showers will
linger, and eventually press east with time later this afternoon
with the passage of a surface cold front to follow. Temperatures
fall later this evening/overnight tonight and dry out. KLG

&&

.PREV DISCUSSION... /issued 420 AM CST Tue Feb 12 2019/

Showers and thunderstorms are currently ongoing across the
forecast area this morning as a cold front moves into SE LA.
At the moment there has not been much in the way of lightning with
these storms this morning. Everything looks to be sub severe. We
are not expecting severe weather today as this front moves
through. There may be a few strong gusts with these storms but no
major threat of severe weather. Rainfall rates have been anywhere
between a half inch to an inch per hour in heavier convection.
Storm totals for the area could be anywhere between a half in to
an inch and a half. Rain should come to an end this afternoon.
A progressive pattern is expected which will bring a return of
surface high pressure and cooler, drier conditions behind the
front tonight through Thursday. Guidance points to a few waves
moving north of the area on Friday and again late Saturday into
Sunday. Initially we thought the weekend could be dry but this
guidance suggests that there could be a some showers around. Have
added POPs into the forecast for these times. Monday looks like it
could turn out to be the quiet day, but new guidance suggests that
another system could bring big rains to the southeast United
States by Tuesday into Wednesday. Will have to watch this event as
it draws closer. 13/MH

.AVIATION...

Ceilings will remain all over the place from OVC003 to OVC035 until
fropa today. There is a chance that some low level ceilings hang in
over some terminals for much of the day. These should be SCT or
BKN012 for the most part.

.MARINE...

Dense sea fog will remain over most marine areas though at least
10am today. A dense fog advisory for nearshore and protected waters
will remain through that time. The fog should lift due to a cold
front moving through. A small craft advisory will be in effect once
the front moves through. Protected waters should have winds in the
15-20kt range with gusts well into the 20s. Open gulf waters should
have winds of 25kt with some gusts to gale force possible. These
winds should remain elevated into early Wednesday before easing
mainly over the open gulf waters. High pressure moves east allowing
return flow to begin by Wed night into Thursday. The next front may
stall north of the coast by the end of the week allowing southerly
flow to remain until the next cold front moves through Sunday night
or Monday.

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River Flood Warnings

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rain; direct tropical threats; Events of National
         Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  38  65  42 /  80   0   0   0
BTR  65  39  66  43 /  60   0   0   0
ASD  67  39  65  44 / 100   0   0   0
MSY  67  45  64  48 / 100   0   0   0
GPT  65  40  64  46 / 100   0   0   0
PQL  67  40  64  44 / 100   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 AM CST Wednesday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 6 AM CST Wednesday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Feb 12, 7:14 AM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
714 AM CST Tue Feb 12 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-130115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
714 AM CST Tue Feb 12 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A small craft advisory is in effect for all marine areas through 6
am Wednesday.

Although sustained wind speeds will be 10 to 15 mph gusts today
could be as high as 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 12, 5:19 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
519 AM CST TUE FEB 12 2019

LAZ037-039-040-050-071-072-121200-
Washington-Livingston-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-St. Tammany-
519 AM CST TUE FEB 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. HELENA...
NORTHWESTERN ST. TAMMANY...NORTHEASTERN LIVINGSTON...CENTRAL
TANGIPAHOA AND WEST CENTRAL WASHINGTON PARISHES...

At 518 AM CST, a strong thunderstorm was located 7 miles north of
Livingston, or 14 miles northeast of Denham Springs, moving east at
40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Amite, Amite City, Independence, Roseland, Montpelier, Wilmer,
Natalbany and Tickfaw.

LAT...LON 3092 9031 3060 9021 3050 9083 3069 9087
      3071 9085
TIME...MOT...LOC 1118Z 254DEG 33KT 3062 9077
Special weather statement, Feb 12, 5:20 AM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
520 AM CST TUE FEB 12 2019

LAZ039-MSZ077-121200-
Washington-Pearl River-
520 AM CST TUE FEB 12 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON PARISH IN
SOUTHEASTERN LOUISIANA AND NORTHERN PEARL RIVER COUNTIES...

At 520 AM CST, a strong thunderstorm was located near Crossroads, or
10 miles northeast of Bogalusa, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Poplarville and Varnado.

LAT...LON 3093 8935 3077 8976 3090 8984 3101 8970
      3100 8955 3101 8955 3101 8951 3100 8950
      3100 8947 3098 8947 3098 8943 3101 8942
      3101 8935
TIME...MOT...LOC 1120Z 240DEG 35KT 3087 8972
Special weather statement, Feb 12, 5:38 AM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
538 AM CST TUE FEB 12 2019

LAZ039-040-072-MSZ077-121230-
Washington-Southern Tangipahoa-St. Tammany-Pearl River-
538 AM CST TUE FEB 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...EAST
CENTRAL TANGIPAHOA...SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN
LOUISIANA AND WESTERN PEARL RIVER COUNTIES...

At 538 AM CST, a strong thunderstorm was located near Covington,
moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Covington, Abita Springs, Varnado, Madisonville, Folsom,
Sun, Bush, Crossroads and Mcneil.

LAT...LON 3067 8949 3038 9020 3039 9022 3054 9031
      3097 8974
TIME...MOT...LOC 1138Z 241DEG 41KT 3050 9019
Special weather statement, Feb 12, 7:30 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
730 AM CST TUE FEB 12 2019

LAZ059>062-066>068-121400-
Lower Terrebonne-Orleans-St. Charles-Lower Jefferson-Lower
Lafourche-Upper Lafourche-Upper Jefferson-
730 AM CST TUE FEB 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. CHARLES...
WEST CENTRAL ORLEANS...EAST CENTRAL TERREBONNE...NORTHEASTERN
LAFOURCHE AND NORTHWESTERN JEFFERSON PARISHES...

At 730 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Norco to near Bayou Gauche to
Lockport to near Cocodrie. Movement was northeast at 50 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Cut Off, Galliano, Avondale, Larose, Metairie, Marrero,
Harvey, Jefferson, Gretna, Harahan, Westwego, Golden Meadow, Jean
Lafitte, Luling, River Ridge, Ama, Destrehan, Estelle and St. Rose.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2929 9048 2929 9054 2928 9057 2963 9053
      2980 9035 3007 9042 3002 9018 3004 9006
      3004 9005 2946 9013 2934 9036 2928 9040
      2930 9040 2935 9044 2928 9048
TIME...MOT...LOC 1330Z 227DEG 43KT 3004 9040 2982 9034 2965 9052 2924
9058

24/RR
Special weather statement, Feb 12, 7:50 AM CST, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
750 AM CST TUE FEB 12 2019

LAZ040-062-MSZ080-081-121415-
Orleans-St. Tammany-Harrison-Hancock-
750 AM CST TUE FEB 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ORLEANS
AND SOUTHEASTERN ST. TAMMANY PARISHES...NORTHWESTERN HARRISON AND
HANCOCK COUNTIES...

At 749 AM CST, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Shoreline Park to near
East New Orleans. Movement was northeast at 45 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Slidell, Bay St. Louis, Waveland, Diamondhead, East New
Orleans, Pearl River, Lake Catherine, Kiln, Pearlington, Shoreline
Park, Stennis Space Center, Saucier and Lyman.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3066 8900 3036 8928 3035 8938 3034 8938
      3034 8934 3020 8945 3016 8962 3018 8959
      3018 8961 3013 8965 3002 8999 3015 8988
      3010 8981 3017 8974 3018 8968 3018 8975
      3022 8985 3026 8988 3065 8942
TIME...MOT...LOC 1349Z 244DEG 41KT 3031 8951 3010 8985

24/RR
Special weather statement, Feb 12, 8:11 AM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
811 AM CST TUE FEB 12 2019

LAZ059-061>064-067>070-121445-
Lower Plaquemines-Orleans-Upper St. Bernard-Lower Jefferson-Lower St.
Bernard-Lower Lafourche-Upper Lafourche-Upper Plaquemines-Upper
Jefferson-
811 AM CST TUE FEB 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...CENTRAL
ORLEANS...EAST CENTRAL LAFOURCHE...CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 811 AM CST, radar indicated strong thunderstorms were located
along a line extending from near East New Orleans to 7 miles
northeast of Cut Off. Movement was east at 45 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
New Orleans, Chalmette, Cut Off, Timberlane, Belle Chasse, Harvey,
Port Sulphur, Gretna, Jean Lafitte, Lake Catherine, Woodmere, Violet,
Terrytown, Lafitte, Meraux, Poydras, Myrtle Grove, Pointe A La Hache,
Shell Beach and Barataria.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2952 9035 3012 8986 3015 8963 3002 8972
      3000 8985 2994 8982 2996 8973 2987 8968
      2989 8959 2999 8958 3008 8949 3005 8938
      3002 8945 2995 8945 2997 8942 2974 8961
      2975 8965 2972 8962 2949 8981
TIME...MOT...LOC 1411Z 266DEG 38KT 3007 8984 2959 9024

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Bernard

When
February 12, 8:48 AM CST
Where
St. Bernard County, Shell Beach
Measured
51 kt (59 mph) estimated gust
Reported by
C-MAN Station
Coordinates
29.870, -89.680

The Shell Beach C-MAN observation platform recorded a wind gust of 51 knots as a severe thunderstorm moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810667.